Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.

Full text of review: PDF   This review is available free of charge.
Book Information:

Authors: J. F. Traub and A. G. Werschulz
Title: Complexity and information
Additional book information: Cambridge University Press, Cambridge, 1998, xii + 139 pp., ISBN ISBN 0-521-48506-1, $19.95, paperback

References [Enhancements On Off] (What's this?)

  • [BSS] L. Blum, M. Shub, and S. Smale, On a theory of computation and complexity over the real numbers: NP-completeness, recursive functions, and universal machines, Bull. Amer. Math. Soc. 21 (1989), 1-46. MR 90a:68022
  • [BCSS] L. Blum, F. Cucker, F. Shub, and S. Smale, Complexity and Real Computation, Springer-Verlag, New York, 1998. MR 99a:68070
  • [CA] D. Ceperley and B. Adler, Quantum Monte Carlo, Science 231 (1986), 555-560.
  • [HS] M. Hirsch and S. Smale, On algorithms for solving $f(x)=0$, Comm. Pure Appl. Math. 2 (1979), 281-312. MR 80b:65061
  • [L] S. Lloyd, Measures of Complexity, Department of Mechanical Engineering, Massachusetts Institute of Technology, Cambridge, MA.
  • [PW] E. Packel and H. Wo $\acute{\text{z}}$niakowski, Recent developments in$\,$information-based complexity, Bull. Amer. Math. Soc. 17 (1987), 9-36. MR 88h:65006
  • [PT] E. Packel and J. Traub, Information-based complexity,$\,$Nature 327 (1987), 29-33.
  • [S] S. Smale, On the efficiency of algorithms of analysis,$\,$Bull. Amer. Math. Soc. 13 (1985), 87-121. MR 86m:65061
  • [SW] I. Sloan and H. Wo $\acute{\text{z}}$niakowski, When are quasi-Monte Carlo algorithms efficient for high dimensional integrals? J. Complexity 14 (1998), 1-33. MR 99d:65384
  • [Tr] J. Traub, On reality and models, in Boundaries and Barriers: On the Limits to Scientific Knowledge, Addison-Wesley, Reading, 1996, 238-254.
  • [TW] J. Traub and H. Wo $\acute{\text{z}}$niakowski, Breaking intractability, Scientific American 270 (1994), 102-107.
  • [T] J. Traub, Iterative methods for the solution of equations, Prentice-Hall, Englewood Cliffs, N.J., 1964. MR 29:6607
  • [TWW] J. Traub, G. Wasilkowski, and H. Wo $\acute{\text{z}}$niakowski, Information-Based Complexity, Academic Press, Boston, 1988. MR 90f:68085
  • [W] A. Werschulz, The Computational Complexity of Differential and Integral Equations: An Information-Based Approach, Oxford University Press, New York, 1991. MR 93a:68061
  • [Wo] H. Wo $\acute{\text{z}}$niakowski, Complexity of multivariate problems with applications to path integrals, Z. Angew. Math. Mech. 3 (1996), 131-134.

Review Information:

Reviewer: Mark A. Kon
Affiliation: Boston University
Journal: Bull. Amer. Math. Soc. 37 (2000), 199-204
MSC (2000): Primary 65J05, 68Q01; Secondary 68Q05, 68Q15, 68Q25
Published electronically: December 21, 1999
Review copyright: © Copyright 2000 American Mathematical Society
American Mathematical Society